Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

$L^2$-determinant class and approximation of $L^2$-Betti numbers


Author: Thomas Schick
Journal: Trans. Amer. Math. Soc. 353 (2001), 3247-3265
MSC (2000): Primary 58G50; Secondary 55N25, 55P29, 58G52
Published electronically: April 10, 2001
MathSciNet review: 1828605
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

A standing conjecture in $L^2$-cohomology says that every finite $CW$-complex $X$ is of $L^2$-determinant class. In this paper, we prove this whenever the fundamental group belongs to a large class $\mathcal G$ of groups containing, e.g., all extensions of residually finite groups with amenable quotients, all residually amenable groups, and free products of these. If, in addition, $X$ is $L^2$-acyclic, we also show that the $L^2$-determinant is a homotopy invariant -- giving a short and easy proof independent of and encompassing all known cases. Under suitable conditions we give new approximation formulas for $L^2$-Betti numbers.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58G50, 55N25, 55P29, 58G52

Retrieve articles in all journals with MSC (2000): 58G50, 55N25, 55P29, 58G52


Additional Information

Thomas Schick
Affiliation: Fachbereich Mathematik, Universität Münster, Einsteinstr. 62, 48149 Münster, Germany
Email: thomas.schick@math.uni-muenster.de

DOI: http://dx.doi.org/10.1090/S0002-9947-01-02699-X
PII: S 0002-9947(01)02699-X
Keywords: $L^2$-determinant, $L^2$-Betti numbers, approximation, $L^2$-torsion, homotopy invariance
Received by editor(s): July 15, 1998
Received by editor(s) in revised form: March 12, 1999
Published electronically: April 10, 2001
Article copyright: © Copyright 2001 American Mathematical Society